Reprinted from Eating Disorders Review
March/April 2012 Volume 23, Number 2
©2012 Gürze Books
Q. One of my patients with anorexia nervosa (AN) has had persistent vaginal bleeding. She is worried that AN may be causing this problem because of endocrine dysfunction. Could that be the cause? (CR, Orlando, FL)
A. Most patients with AN are totally amenorrheic or at best may have scanty periods, due to weight-loss-related decline of the hypothalamic-pituitary-ovarian axis to a prepubertal state. Patients taking birth control pills may still have cyclic bleeding, but birth control pills don’t by themselves ordinarily cause persistent bleeding. Although endocrine factors might contribute to bleeding in your patient, such issues are less likely to be the cause of the problem– than other more local concerns including uterine and cervical problems that should be ruled out.
Recently another local cause for persistent vaginal bleeding has been identified in patients with severe AN. Several patients have been described in whom tampon use appears to have been the culprit (Int J Eat Disord 201;44:752). These young women reported vaginal bleeding that persisted for months despite trials of topical and systemic conjugated estrogen therapy. On speculum exam, the examining gynecologist discovered vaginal ulcers due to tampon use, and these problems resolved once the patients applied vaginal estrogen cream and stopped using tampons. Your patient should be questioned about her possible use of tampons – and then be scheduled to see her gynecologist.